Alert archive / Oregon / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at May 18, 2006, 1:49 PM PDT for Klamath County, Oregon. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2006, 1:49 PM PDT (20:49 UTC)
- Expired
- May 18, 2006, 2:18 PM PDT
- In force
- 29 min
- Issued by
- NWS Medford, OR
- Area
- Counties, with a storm outline in the text
County Klamath County, OR
The radar
The Medford radar (KMAX), 78 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -490 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 182050 SVRMFR ORC035-182130- /O.NEW.KMFR.SV.W.0003.060518T2049Z-060518T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 149 PM PDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON THIS INCLUDES THE CITY OF KLAMATH FALLS * UNTIL 230 PM PDT * AT 145 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR KLAMATH FALLS...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHEAST OF MODOC POINT BY 225 PM PDT LAT...LON 4224 12205 4215 12180 4249 12149 4261 12182 $$ SVEN
1 follow-up statement
000 WWUS56 KMFR 182118 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 215 PM PDT THU MAY 18 2006 ORC035-182125- /O.CAN.KMFR.SV.W.0003.000000T0000Z-060518T2130Z/ KLAMATH OR- 215 PM PDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KLAMATH COUNTY IS CANCELLED... DOPPLER RADAR HAS INDICATED THAT THE THUNDERSTORM NORTH TO NORTHWEST OF KLAMATH FALLS HAS DECREASED IN STRENGTH AND DOES NOT APPEAR TO BE A DANGEROUS STORM AT THIS TIME. BRIEF HEAVY RAIN WITH GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM. LAT...LON 4224 12205 4215 12180 4249 12149 4261 12182 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM PDT, 4 hours 59 minutes earlier.
Area forecast discussion, May 18, 8:50 AM PDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 850 AM PDT THU MAY 18 2006 .DISCUSSION...AN UPDATE IS NOT NECESSARY. ONE LAST SUMMER-LIKE DAY TODAY BEFORE WE RETURN TO MORE TYPICAL CONDITIONS FOR FRIDAY INTO NEXT WEEK. .PREV DISCUSSION...INFRARED SATELLITE IMAGERY SHOWS LOW CLOUDS SPREADING INTO THE COQUILLE VALLEY AND FOG ALONG THE COAST. AFTER WIDESPREAD THUNDERSTORM ACTIVITY YESTERDAY AFTERNOON...THE CLOUDS HAVE MOSTLY DISSIPATED...BUT LOW LEVEL MOISTURE AND INSTABILITY REMAIN IN PLACE FOR ANOTHER ROUND OF THUNDERSTORMS LATER TODAY. ONCE AGAIN THE FOCUS WILL BE IN THE EASTERN HALF OF THE FORECAST AREA...BUT WITH A 700 MB THETA RIDGE NOSING INTO JACKSON AND SISKIYOU COUNTIES AND LI VALUES WELL INTO NEGATIVE TERRITORY IT LOOKS LIKE THUNDERSTORMS WILL POP UP OVER THE CASCADES AND SISKIYOUS THIS AFTERNOON. SMALL HAIL WAS REPORTED IN SOME OF THE THUNDERSTORMS WEDNESDAY AND IT CERTAINLY APPEARS POSSIBLE AGAIN TODAY. IT WILL BE A LITTLE COOLER TODAY AS THE UPPER RIDGE SLIDES EASTWARD BUT STILL ABOUT 10 DEG ABOVE NORMAL. SPRING-LIKE TEMPERATURES WILL RETURN THIS WEEKEND AS AN UPPER LEVEL TROUGH IN THE EASTERN PACIFIC DEEPENS AND MOVES CLOSER TO THE WEST COAST...BRINGING WITH IT MUCH COOLER AIR. THE COOLER AIR ALOFT WILL INCREASE INSTABILITY ACROSS THE REGION AND SOUTHERLY FLOW WILL PUMP MORE MOISTURE NORTHWARD INTO OUR AREA. THIS WILL CREATE WIDESPREAD CONVECTION...MAINLY IN THE FORM OF RAIN SHOWERS WITH A SPRINKLING OF THUNDERSTORMS POSSIBLE. WHILE TIMING AND COVERAGE ASSOCIATED THE SHOWERS IS FAIRLY UNCERTAIN DUE TO LESS THAN IDEAL RUN-TO-RUN CONSISTENCY IN THE MODEL GUIDANCE ALL THE INGREDIENTS ARE IN PLACE SO A BROAD BRUSH APPROACH IS THE BEST COURSE OF ACTION TO HIGHLIGHT SEVERAL DAYS OF SLIGHT CHANCE TO CHANCE PROBABILITIES FOR SHOWERS...STARTING FRIDAY AND LASTING INTO WHAT LOOKS LIKE TUESDAY OR WEDNESDAY BEFORE THE UPPER LEVEL TROUGH STARTS TO WEAKEN AND MOVE OUT OF THE PICTURE. THE ALTERNATE SCENARIO IS FOR THE UPPER TROUGH TO PUSH FURTHER SOUTH FORMING A CUT OFF LOW OFF THE CALIFORNIA COAST...WHICH COULD KEEP THINGS FAIRLY DRY...IF THE UPPER LOW STAYS FAR ENOUGH SOUTH. BUT THAT SCENARIO IS NOT FAVORED BY THE LATEST SET OF MODEL GUIDANCE SO WILL CONTINUE WITH COOLER TEMPERATURES...PARTLY TO MOSTLY CLOUDY SKIES... AND SCATTERED SHOWERS. && .AVIATION...GENERALLY VFR CONDITIONS INLAND THIS MORNING EXCEPT IN THE COQUILLE BASIN AND THE UMPQUA VALLEY NEAR THE COAST. LOW CLOUDS AND FOG ALONG THE COASTLINE. CONVECTIVE BUILDUPS OVER THE CASCADES AND SISKIYOUS LATER THIS MORNING...WITH ISOLATED THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING FROM ABOUT THE JOSEPHINE/ JACKSON COUNTY LINE EASTWARD. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. && DW
Hazardous weather outlook, May 17, 5:31 PM PDT, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 531 PM PDT WED MAY 17 2006 ORZ029-180045- KLAMATH BASIN- 531 PM PDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN CALIFORNIA .DAY ONE...TODAY INCREASED INSTABILITY THIS AFTERNOON HAS TRIGGERED THUNDERSTORM DEVELOPMENT WHICH HAVE REACHED WARNING LEVELS IN THE KLAMATH BASIN... A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED...SEE WWUS56 MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BUNKER
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:21 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 24 min |
| May 17, 5:50 PM PDT | Severe Thunderstorm Warning | MFR | Klamath | 25 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.